Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 9, NWS Phoenix, AZ

December 1, 2007Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Dec 1, 2007, 9:00 AM MST for Maricopa County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 1, 2007, 9:00 AM MST (16:00 UTC)
Expired
Dec 1, 2007, 12:00 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 16:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 4.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2007-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2007-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 011619
FFWPSR
AZC013-011900-
/O.NEW.KPSR.FF.W.0009.071201T1600Z-071201T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
900 AM MST SAT DEC 1 2007

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF NEW RIVER...

* UNTIL NOON MST

* AT 857 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
MODERATE RAIN SHOWERS CONTINUE OVER PORTIONS OF NORTHERN MARICOPA 
AND SOUTHERN GILA COUNTIES. WITHIN THE LAST 24 HOURS... BETWEEN TWO 
TO FOUR INCHES OF RAIN HAS FALLEN OVER BLACK MESA AND THE NEW RIVER 
MOUNTAINS...INCLUDING THE COMMUNITIES OF NEW RIVER...ANTHEM...AND 
AREAS NORTH OF CAVE CREEK AND CAREFREE. MODERATE RAINFALL IS 
EXPECTED TO CONTINUE INTO THE EARLY AFTERNOON...WITH RAINFALL RATES 
UP TO ONE HALF INCH PER HOUR EXPECTED.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW 
RIVER...ANTHEM...CAVE CREEK...CAREFREE AND CAMP CREEK.

EXCESSIVE RUNOFF FROM RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS 
AND STREAMS...NAMELY CLINE CREEK...SKUNK CREEK...NEW RIVER...AND 
CAVE CREEK WASH. LOW WATER CROSSINGS WILL ALSO BE INUNDATED...WITH 
UP TO TWO TO THREE FEET OF WATER COVERING ROADWAYS.

CURRENTLY...THE FLOW AT CAVE CREEK AND SPUR CROSS IS 4811 CUBIC FEET 
PER SECOND AND THE SENSOR IS RECORDING THE FLOW APPROXIMATELY TWO 
FEET ABOVE THE FLOOD STAGE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3404 11215 3400 11172 3375 11182 3377 11221
TIME...MOT...LOC 1600Z 180DEG 0KT 3381 11202

$$

MEYERS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Dec 1, 6:30 AM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Dec 1, 6:30 AM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
630 AM MST SAT DEC 1 2007

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
THE LOW PRESSURE SYSTEM THAT BROUGHT US THE SIGNIFICANT RAIN WILL
MOVE WELL EAST OF THE AREA TODAY. STRONG HIGH PRESSURE ALOFT FROM
THE PACIFIC WILL BRING PARTLY TO MOSTLY SUNNY SKIES SUNDAY AND A
RETURN TO MOSTLY CLEAR NIGHTS AND SUNNY WARMER DAYS THROUGH NEXT
WEEK.

&&

.SHORT TERM...
PRESSURE GRADIENT HAS TIGHTENED ACROSS THE FORECAST AREA AS
CYCLOGENESIS TAKES PLACE ACROSS THE SOUTHERN ROCKIES. BREEZY/WINDY
CONDITIONS HAVE DEVELOPED...MAINLY ACROSS SOUTHEASTERN CALIFORNIA
EARLY THIS MORNING. MODEL SOUNDINGS SUGGEST GUSTS WILL BE LIMITED TO
30 KT THROUGH MIXING/MOMENTUM TRANSFER AND A WIND ADVISORY IS NOT
ANTICIPATED FOR TODAY.

PREVIOUS DISCUSSION...
CURRENTLY...LATEST READINGS FROM MARICOPA COUNTY RIVER AND STREAM
GAUGES INDICATE THAT THE RUNOFF FROM TODAYS HEAVY RAIN HAS SUBSIDED
AND REMAINS WELL WITHIN ITS BANKS. WILL LET THE URBAN AND SMALL
STREAM FLOOD ADVISORY EXPIRE AT 4 AM.

TODAY...SHORT WAVE TROUGH MOVING THROUGH SONORAN DESERT HAS ACQUIRED
A NEGATIVE TILT...WITH A DRY SLOT OBSERVED ON SATELLITE.
PRECIPITATION ACROSS THE FORECAST AREA HAS DECREASED IN COVERAGE AND
INTENSITY THE PAST FEW HOURS...WITH ONLY A FEW LOW-TOPPED SHOWERS
REMAINING ACROSS SOUTHERN CA AND THE SOUTHWEST AZ DESERTS. ALTHOUGH
MUCH OF THE WIDESPREAD PRECIPITATION HAS MOVED WELL TO OUR NORTH AND
EAST...ENOUGH LOW-LEVEL MOISTURE REMAINS AHEAD OF THE NEXT
TROUGH...CURRENTLY WEST OF THE CENTRAL CA COAST...TO GENERATE
SCATTERED SHOWERS THROUGHOUT THE DAY. CAPES GENERALLY LOOK TOO LOW
FOR ORGANIZED CONVECTION BUT CANNOT RULE OUT THE POSSIBILITY OF
ISOLATED THUNDERSTORMS IF A FEW BREAKS IN THE CLOUDS DEVELOP THIS
AFTERNOON. BIGGEST THREAT WOULD BE STRONG WIND GUSTS...MAINLY ACROSS
EASTERN MARICOPA AND GILA COUNTIES.

SUN-MON...HEIGHTS/THICKNESSES RISE AS A RIDGE BUILDS ACROSS THE
WESTERN STATES. SUN LOOKS TO BE THE COOLEST DAY OF THE WEEK WITH
HIGHS IN THE MID-UPPER 60S FOLLOWED BY A WARMING TREND MON.

&&

.LONG TERM...
MONDAY NIGHT THROUGH FRIDAY...
HIGH PRESSURE ALOFT EXTENDING EAST FROM THE PACIFIC WILL CONTINUE
WITH MOSTLY CLEAR NIGHTS AND SUNNY WARM DAYS TUESDAY THROUGH
THURSDAY. A PACIFIC LOW PRESSURE SYSTEM WILL CAUSE TEMPERATURES TO
BEGIN DROPPING BACK LATE NEXT WEEK.

&&

.AVIATION...
DECEMBER 1 1330 GMT (DECEMBER 1 0630 MST)

LIGHT RAIN SHOWERS ACROSS THE GREATER PHOENIX AREA WILL CONTINUE OFF
AND ON THIS MORNING...WITH CEILINGS LOWERING TO 2500 FT WITH ANY
PASSING SHOWERS. OTHERWISE...CEILINGS ARE EXPECTED TO REMAIN RIGHT
AROUND 5000 FT THROUGH MUCH OF THE DAY ACROSS KPHX/KIWA AIRFIELDS
AND SURROUNDING SATELLITE AIRPORTS. THE CHANCE FOR SHOWERS WILL
CONTINUE THROUGH 00 UTC...WITH ISOLATED THUNDERSTORMS POSSIBLE AFTER
17/18 UTC. WINDS WILL BE AN ISSUE THROUGH MUCH OF THE DAY...WITH
KPHX WINDS OUT OF THE SOUTH AT 15 KTS GUSTING TO 22 KTS THROUGH 15
UTC. THE SOUTHERLY WINDS COULD LEAD TO SIGNIFICANT CROSS WINDS AT
KPHX UNTIL 16 UTC WHERE THEN WINDS SHOULD TURN MORE
SOUTH/SOUTHWESTERLY FOR THE REMAINDER OF THE DAY. WINDS WILL BEGIN
TO DIE DOWN AFTER 06 UTC THIS EVENING...AND COMBINED WITH CLEARING
SKIES...COOLER TEMPERATURES...AND ELEVATED DEW POINTS...FOG MOST
CERTAINLY COULD BE A PROBLEM SUNDAY MORNING. FOR NOW...FOG HAS BEEN
HANDLED IN THE KPHX AND KIWA TAFS WITH VCFG AFTER 07 UTC. FORECAST
CONFIDENCE CONTINUES TO INCREASE FOR KPHX/KIWA VISIBILITY DOWN TO
1/2 TO 1 SM AT TIMES AFTER ABOUT 09 UTC SUNDAY (LATER TAF PACKAGES
AND AVIATION DISCUSSION WILL ADDRESS THE SUNDAY MORNING FOG MONSTER
IN MORE DETAIL).

WESTERN TAF SITES KIPL/KYUM/KBLH WILL CONTINUE TO CLEAR THROUGH THE
MORNING HOURS...AS WIND SPEEDS INCREASE. THE ELEVATED WIND SPEEDS
SHOULD KEEP WIDESPREAD FOG FROM FORMING ACROSS THE SE CA DESERTS AND
ALONG THE CO RIVER VALLEY...BUT PATCHY FOG IS POSSIBLE IN MORE
SHELTERED AREAS.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.CLIMATE...

YESTERDAYS RAINFALL TOTAL OF 1.23 INCHES AT SKY HARBOR AIRPORT WAS
THE HIGHEST DAILY RAINFALL SINCE MARCH 11 2006...WHEN 1.40 INCHES
WAS OBSERVED. YESTERDAYS RAINFALL WAS ALSO THE HIGHEST DAILY
NOVEMBER RAINFALL SINCE NOVEMBER 1 1995.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH UNTIL 11 AM MST THIS MORNING FOR
     AZZ022>024-027-028.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...HIRSCH
LONG TERM...ELLIS
AVIATION...WANEK
CLIMATE...HIRSCH
Hazardous weather outlook, Dec 1, 5:55 AM MST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
555 AM MST SAT DEC 1 2007

AZZ022>024-027-028-021300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
555 AM MST SAT DEC 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA AND SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS WILL REMAIN IN THE FORECAST AS AN AREA OF LOW PRESSURE IN THE
UPPER LEVELS OF THE ATMOSPHERE MOVES TOWARDS THE AREA. IN ADDITION TO
THE BREEZY CONDITIONS ACROSS THE AREA...ISOLATED THUNDERSTORMS WILL
BE POSSIBLE THIS AFTERNOON...MAINLY ACROSS EASTERN MARICOPA AND
SOUTHERN GILA COUNTIES. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING OCCASIONAL LIGHTNING...HEAVY RAIN AND STRONG WIND GUSTS.

A FLASH FLOOD WATCH ALSO REMAINS IN EFFECT THROUGH 11 AM. AREAS OF
MODERATE TO HEAVY RAIN...MAINLY NORTH AND EAST OF PHOENIX MAY RESULT
IN EXCESS RUNOFF...CAUSING FLOODING OF NORMALLY DRY WASHES AND
STREAMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HIRSCH

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 8:31 AM MSTWind AdvisoryPSR8 hr

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.